|HIV & Cardiac Disease
Jul 2, 2005
I myself and yet another of those HIV + men inquiring about HIV, HIV meds and Heart Disease. I have been positive for 17 years and have only started therapy In Feb of 2003 and have been on the same medication for that duration with good results but am finding now my bloodwork is on the slide again and am monitoring monthly. Initially viral load went from about 135,000 and CD4s from about 225 to undetectable viral load and the an average CD4 of about 500. Currently viral load in now detecable at 45 and CD4s still in the 500 range. However, very shortly after starting the Trizivir, in June of 2003, I developed a Pulmonary embolism & treated with Cumdadin for 6 months and no recurrence of a PE. Then my first heart attack in Oct 2003, then my second heart attack in Feb of 2004 resulting in my first angioplasty with a cypher stent. Went for Thalium testing in August and collapsed and then my second angiplasty in Sept 2004 resulting in 2 more stents (one of which was another cypher). Even after that Angioplasty I found myself with extreme shortness of breath but all respiratory investigation results,including repeated VQ scans showed no cause for concern or anything related to my PE. My PFT test showed my lung capacity was "off the charts" as my specialist put it....much higher than the average healthy person. My lungs are always very clear and just to show the extent of the investigation for shortness of breath, 20 vials of blood were drawn leaving the respiratory specialist at a loss so I've simply been living with the shortness of breath as it appears there's nothing to treat. I can only assume my heart disease is the cause. I then had another heart attack in Jan 2005 and the angiogram revealed further blockage but no plasty wsa done. I was then admitted in March 2005 again with angina and again, an angiogram was done but agin no plasty. I then had a sever bout of Pancreatitis in April 2005 and THEN, 2 more heart attacks in June 2005 where and additional 4 stents (7 in total & 5 of which are either cypher or taexus)but the. further angiogram reveal occlusion of the RCA at the very top of the RCA and was determined no further treatment on the RCA was advisable as more damage that good may be done. I have smoked for the past 30 years and there's VERY little geniological history of heart disease. I'm rather frustrated as I keep hearing different answers as to exactly what's causing this very rapid progression of blockage and am aware also that the blockage is continuing on the remaing 2 main arteries and would like to consider bypass or grafting on those arteries before it's too late. Bypass or grafting on the RCA is not considered an option any longer on the RCA. Meds include Lipidil Supra 160 mg daily, Simvustatin 80mg daily. Bisoprolol 15 mg daily (changed from 100mg Metroprolol twice daily) Diltiazem 240 mg daily. Plavix 75 mg daily and of course 81mg Aspiring daily. BP averages about 130/70 but pulse rate average on the higher end of about 80-95 BPM. My research on the internet reveals there is a known relationship with both the HIV itself and the meds and cardiac disease but I've yet to come accross anyone else whose experienced MI's of blockage to this extent. Are you able to address this and in your opnion, tell me if any of the experts on this site are aware of any others in this position and also direct me to any institution or research body who's discovered this extent of rapid progression and how I can get in touch with them. I honestly believe this is just the tip of the iceberg and any info I can offer to any research being conducted would be given freely. Would you also tell me what your thoughts are on perhaps bypassing or grafting on the other 2 arteries before things get worse.
| Response from Dr. Henry
Wow-I have had several patients with rapidly progressive cardiac disease similar to what you describe. Your current regimen generally doesn't cause severe lipid elevations so it is difficult to link the meds to your heart problems. In most studies involving HIV+ patients the traditional risk factors (of which smoking the at the top of the list) are still the major contributing factor. In my opinion some patients may be genetically susceptible to either the atherogenic properties of HIV or certain HIV medicatios. HIV can possibly trigger inflammation of the lining of arteries that can trigger vaccular events in some patients. That is hard to pin down with current technologies. HIV patients may also be predisposed to embolic events in some cases. The contibution of any particular HIV meds to that tendency is not well established. KH
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Risk Of Sex With A Prostitute
- Blowjob From A Prostitute And Possible HIV Exposure
- Burning Penis After Sex With Stripper Condom Broke Worried I Have HIV
- Dry Cough After Insertive Anal Sex Without Condom Does It Mean I Have HIV
- Enlarged Lymph Nodes After Unprotected Vaginal Sex Worried I Have HIV
- Bacteria That Causes Hepatitis B
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.